Drug Induced Insomnia/Anxiety

I had a patient who was rehabbing a knee replacement, and having some difficulty sleeping. Pain was a contributing factor, but appeared to be pretty well managed and eventually determined to not be a factor in this case. I had discussed the case with nursing, and they stated that he was up all day and all night and did have some anxiety, but was more concerned that he couldn’t sleep. Nursing was questioning if we could try some Ativan to help with this problem. I said I’d take a look and see what I could figure out. I did not anticipate when reviewing the medication list that the patient would be on a stimulant type medication. This patient was taking Provigil (modafinil) for an unknown reason. I suspect it was maybe to help stimulate energy for rehab etc. as I have seen this off label a couple of different times. Always, always, always look for a drug related reason for the symptoms a patient is experiencing! The modafinil was discontinued and sleep patterns did improve and the unnecessary use of Ativan to treat side effects of the modafinil was avoided.

Written By Eric Christianson

December 19, 2013

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories